Ohio, 2011

Flash Flooding in Ohio, May 14 to 15, 2011

May 14 to 15, 2011 · NWS IWX · 3 events in 3 counties and zones

A weak surface trough and low pressure system tracking along it allowed for thunderstorms to develop across portions of northwestern Ohio. Weak flow parallel to the trough allowed for redevelopment of thunderstorms, producing rainfall rates of one to two inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A weak surface trough and low pressure system tracking along it allowed for thunderstorms to develop across portions of northwestern Ohio. Weak flow parallel to the trough allowed for redevelopment of thunderstorms, producing rainfall rates of one to two inches per hour. This caused areas of flooding and flash flooding. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 14, 1:35 PM EST, 25 minutes earlier.

Area forecast discussion, May 14, 1:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
235 PM EDT SAT MAY 14 2011

.AVIATION...
THUNDERSTORMS WERE FORMING IN THE WARM SECTOR WHERE THE ATMOSPHERE
HAD DESTABILIZED. A STATIONARY FRONT WAS BETWEEN SBN AND FWA...
WITH SBN IN THE COLD SECTOR. CONTINUED TO MENTION THE CHANCE OF
THUNDER AT BOTH SBN AND FWA AS MOIST AND UNSTABLE AIR SPREADS
NORTH AND NORTHWEST. LOW IFR CONDITIONS SHOULD DOMINATE MUCH OF
THE TAF PERIOD AT SBN GIVEN PRECIPITATION FALLING FOR AN EXTENDED
PERIOD.

&&

.PREVIOUS DISCUSSION...

SHORT TERM...TODAY THROUGH SUNDAY NIGHT. 5H CIRC ACRS MO BOOTHILL
TO TRACK ENE TODAY INTO SRN IN. TIMING OF DRY SLOT INTO SERN/ERN
CWA AROUND 16 UTC TO AFFORD DESTABILIZING 0-3KM LR BENEATH ALREADY
MODERATELY UNSTABLE MIDLYR. COLD PROFILE/WET BULB ZERO TEMPS
AROUND 9500 FT COULD POSE POTNL HAIL RISK ONCE LWR 70S SFC TEMPS
REACHED. 5H CIRC SLOWS AS NRN PLAINS ENERGY IS ABSORBED...KEEPING
A WELL ESTABLISHED ERN OMEGA BLOCK ANCHOR ACRS MID OH VLY THRU
SUNDAY NIGHT. STRONG/DEEP UVM THROUGH THE PD AS NEAR SFC
CONVERGENCE AS SFC LOW/AXIS STRENGTHENS...PERSISTENT MIDLVL HGHT
FALLS AND DIVERGENT ULVL ALL COINCIDE FOR STRONG DEEP UVM TONIGHT
THRU SUNDAY. 75 PERCENTILE RANGE PWAT CONSIDERED ESPCLY
SIGNIFICANT GIVEN COOL AIRMASS. ACRS NRN CWA DVLPMENT OF RISING
COLD CONVEYOR BELT POINT TO HIR CONFIDENCE IN HIGH POP/MOD QPF
EVENT SPCLY TONIGHT-SUN DESPITE STABILIZING AIRMASS WITH
LIGHTER/MORE GENERALIZED RAFL ELSEWHERE. DEEPER DRAW OF COLD AIR
FM NE ON SUNDAY AS WRN PORTION OF SFC LOW WANES IN LIGHT OF
APPALACHIAN FRONTOGENESIS WITH AMPLE I290-295 ISENT LIFT FOR CONTD
SHRA THROUGH THE DAY BEFORE DEEPR MSTR BEGINS TO PULL SE OF CWA
SUNDAY NIGHT.

LONG TERM...MONDAY THROUGH FRIDAY...ONLY MINOR CHANGES TO THE
GRIDS AS CONFIDENCE REMAINS RELATIVELY LOW WRT TO THE EVOLUTION OF
A PESKY CLOSED UPPER LEVEL LOW FCST TO LINGER ACROSS THE AREA FOR
MUCH OF NEXT WEEK. ONE IMPACT FROM THIS FEATURE WILL BE BELOW
NORMAL TEMPS...10-15F BLO NORMAL MONDAY AND TUESDAY...WITH
MODERATION TOWARDS NORMAL VALUES BY THE END OF THE WEEK. THE OTHER
IMPACT WITH BE THE POTENTIAL FOR SEVERAL ROUNDS OF SHOWERS AS
SHORTWAVE ENERGY FUJIWARAS AROUND THE CLOSED LOW...WITH MODEL
GUIDANCE ACTUALLY RETROGRADING THE UPPER LOW WWD
TUESDAY/WEDNESDAY. BAND OF RAIN WITHIN MID LEVEL DEFORMATION
AXIS AND DEEP SATURATION FCST TO PIVOT SEWD THROUGH THE CWA SUNDAY
INTO SUNDAY NIGHT MAY LINGER ACROSS SOUTHEASTERN PORTIONS OF THE
FA ON MONDAY. THE TREND IN 12/00Z GUIDANCE WAS TO BE A LITTLE MORE
AGGRESSIVE WITH LOW LVL DRY ADVECTION INTO OUR NW ON MONDAY...AS
AN UPPER MIDWEST SFC RIDGE BRIEFLY NUDGES EWD INTO THE WESTERN
GREAT LAKES MONDAY INTO MONDAY NIGHT. WITH THIS OPTED TO DROP THE
LOW CHC FOR SHOWERS IN THE NW ON MONDAY WHILE CONTINUING WITH MID
CHC POPS IN THE FAR SE. MEDIUM RANGE MODEL GUIDANCE HAS REMAINED
CONSISTENT IN DROPPING A MID LEVEL IMPULSE SWD INTO THIS BROAD
EASTERN CONUS MID LEVEL CIRCULATION AROUND TUESDAY...WITH A PV
MERGER ANTICIPATED SOMEWHERE ACROSS THE CENTRAL APPALACHIANS/OH
VALLEY TUESDAY INTO WEDNESDAY. THIS WOULD SUPPORT MOSTLY CLOUDY
SKIES AND AT TIMES SHOWERY WEATHER ACROSS THE FA...ALTHOUGH THE
BETTER CHANCE FOR HEAVIER RAINFALL AND HYDRO CONCERNS SHOULD
RESIDE WELL OFF TO THE EAST/NORTHEAST WITHIN A MOISTURE LADEN
35-50 KNOT LLJ OFF THE ATLANTIC. THE PESKY UPPER LOW SHOULD
FINALLY GET NUDGED NEWD BY EITHER FRIDAY OR SATURDAY IN RESPONSE
TO THE NEXT CLOSED UPPER LOW PROGGED TO EJECT OUT OF THE ROCKIES
INTO THE SOUTHERN/CENTRAL PLAINS. CONTINUED WITH INHERITED
OPTIMISTIC DRY/WARMER FRIDAY SOLUTION WHICH MATCHES UP WELL WITH
LATEST GFS/GEFS PROGS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR LMZ043-046.

&&

SHORT TERM...MURPHY
LONG TERM...STEINWEDEL
AVIATION...SKIPPER
Hazardous weather outlook, May 14, 4:10 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 AM EDT SAT MAY 14 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-150915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
510 AM EDT SAT MAY 14 2011 /410 AM CDT SAT MAY 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO EARLY THIS EVENING. A FEW THUNDERSTORMS MAY BE STRONG TO
SEVERE DURING THIS TIME ALONG AND EAST OF A LOGANSPORT TO WARSAW
TO STURGIS LINE. THE MAIN THREAT WILL BE HAIL UP TO AN INCH IN
DIAMETER. ALSO...SLOW MOVEMENT OF THESE THUNDERSTORMS WILL RESULT
IN LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-150915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
510 AM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON.

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY IS IN EFFECT SUNDAY THROUGH MONDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, May 14, 11:58 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1258 PM EDT SAT MAY 14 2011

INZ005>009-016>018-024>027-MIZ078>080-OHZ001-004-015-016-024-025-
141800-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-KOSCIUSKO-WHITLEY-ALLEN IN-
WABASH-HUNTINGTON-WELLS-ADAMS-CASS MI-ST. JOSEPH MI-BRANCH-
WILLIAMS-DEFIANCE-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KENDALLVILLE...LIGONIER...ALBION...AUBURN...GARRETT...WARSAW...
WINONA LAKE...SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...
SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...
THREE RIVERS...WHITE PIGEON...MENDON...COLDWATER...BRONSON...
BRYAN...MONTPELIER...DEFIANCE...SHERWOOD...HICKSVILLE...
PAULDING...ANTWERP...MELROSE...OTTAWA...PANDORA...KALIDA...
FORT JENNINGS...VAN WERT...DELPHOS...OHIO CITY...LIMA...
SPENCERVILLE
1258 PM EDT SAT MAY 14 2011

...THUNDERSTORMS DEVELOPING OVER NORTHEAST INDIANA INTO NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN...

AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS THUNDERSTORMS DEVELOPING FROM LIMA OHIO TO NORTH OF
GOSHEN NEAR THE INDIANA AND MICHIGAN STATE LINE. THE MOVEMENT OF
THE STORMS WILL CONTINUE TO VARY...WITH SOME STORMS REMAINING
NEARLY STATIONARY. THE SLOW MOVING OR STATIONARY STORMS WILL BE
ABLE TO PRODUCE HEAVY RAINFALL AND POSSIBLY LOCALIZED FLOODING.
WIND GUSTS TO 40 MPH AND SMALL HAIL MAY ALSO ACCOMPANY THE STORMS.

IF STORMS APPROACH YOUR AREA...TAKE COVER BY MOVING INDOORS. GUSTY
WINDS MAY ALSO CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND.
Special weather statement, May 14, 12:53 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
153 PM EDT SAT MAY 14 2011

OHZ016-024-025-141845-
ALLEN OH-PUTNAM OH-VAN WERT OH-
153 PM EDT SAT MAY 14 2011

...STRONG THUNDERSTORMS MOVING TOWARD ALLEN...EASTERN VAN WERT AND
SOUTHERN PUTNAM COUNTIES IN WEST CENTRAL OHIO...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LIMA...MOVING NORTH AT 10 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BLUFFTON...
  ELIDA...
  COLUMBUS GROVE...
  LAFAYETTE AND NEEDMORE...
  SLABTOWN...
  BEAVERDAM...CAIRO AND ROCKPORT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4063 8388 4064 8410 4065 8411 4065 8421
      4068 8422 4068 8438 4097 8441 4095 8387
      4064 8387
TIME...MOT...LOC 1753Z 184DEG 5KT 4075 8403

The radar

The Northern Indiana radar (KIWX), 142 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Allen

When
May 14, 2:00 PM EST to 4:00 PM EST
Where
Allen County, 2.02 mi NE of Gomer to 1.88 mi NE of Beaverdam
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.848, -84.150

Law enforcement officials reported a underpass flooded in the city of Lima. In addition, a few of the county roads had high water issues in mainly low areas.

Flash Flood, Henry

When
May 14, 3:50 PM EST to 6:30 PM EST
Where
Henry County, 2.46 mi N of Okolona to 1.51 mi WSW of Napoleon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.386, -84.222

Emergency management officials reported several streets in and around Napoleon becoming water covered, forcing closures of these roads.

Flash Flood, Defiance

When
May 14, 6:13 PM EST to May 15, 4:00 AM EST
Where
Defiance County, 0.85 mi WSW of Ney to 0.65 mi WNW of Ney
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.374, -84.534

Emergency management officials reported several roads closed due to high flowing water in and around Ney. Basement flooding was occurring near Lick Creek as a result of rapidly rising water levels.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339223, 317244, 318857.